Since 2015, there have been 392 opioid-related deaths in Pinellas County. Unfortunately, the numbers are rising.
The average 9.7 deaths-per-month in 2015 has almost doubled to 17 deaths-per-month in 2016 and so far in 2017, which means a 78-percent increase in opioid-related deaths from 2015 to 2016.
This information, obtained from the Pinellas County Medical Examiner's Office, albeit staggering, does not reflect the average 150.3, 186.3, and 209.7 patients-per-month in 2015, 2016, and 2017, respectively, whom Pinellas County Emergency Medical Services (EMS) has treated with Naloxone.
Naloxone, commonly referred to as "Narcan," is an "opioid antagonist." The nasal spray, once administered, counters the effects of overdose and puts patients into immediate opioid withdrawal.
Sometimes referred to as the "miracle drug," Narcan has, arguably, prevented another 5,296 overdose deaths since 2015.
The question: Why has the number of overdoses increased so drastically during the past few years?
The answer: fentanyl
Fentanyl, which hit the Pinellas County drug scene in the early 2000s but has become prevalent within the last six to eight months, is a powerful synthetic opioid similar to, but 80- to 100-times stronger than, morphine. To put this in perspective, the estimated lethal dose of fentanyl in humans is 2 milligrams. A one-gram sugar packet would contain up to 500 lethal doses.
When law enforcement eradicated the rampant "pill mills" that distributed drugs like oxycodone a few years ago, addicts turned to heroin - and now, fentanyl - to satisfy their addictions.
Although some drug-users choose to take fentanyl due to its accessibility - available for purchase on the dark web - and its cheaper, "cleaner" high, as described by informants, many addicts ingest the drug unintentionally.
"I think the biggest thing is that dealers are cutting their illegal drugs with the fentanyl to create more product at a cheaper price," said Narcotics Division Sergeant Jose Camacho. "That affects the addicts, because they're taking the same amount they usually take, but now with the fentanyl added, it creates a deadly cocktail, and they overdose and die."
This clandestine mixture puts at risk not only drug-users, but also deputies. When undercover detectives purchase narcotics - be they cocaine, heroin, Xanax, etc. - there is no longer a guarantee that is all they receive. Because fentanyl is transdermal, even touching the substance can result in dangerous side effects.
"The biggest thing for us is evidence collection," said Narcotics Division Sergeant Matthew McLane. "The testing, how it's packaged, and how it's dealt with out there is where we're making changes."
Likewise, patrol deputies who pull over drivers for as minimal an offense as a traffic stop could potentially come into contact with airborne powder containing the drug.
"We don't have an opioid tolerance," said Narcotics Division Sergeant Joleen Bowman. "So it takes such a small amount for us to have a chemical, lethal reaction."
Aside from staying informed and raising awareness about the issue, there is little community members can do to help eliminate the epidemic.
If citizens know friends or family members who purchase any type of drug off the streets, they should warn them about the potential dangers of fentanyl inclusion.
Citizens must be even more cautious around any white, powdery substances they encounter and should call law enforcement immediately if they do.
Simply put, the best thing the community can do to help the problem is "just say 'NO' to drugs."
Even from law enforcement's perspective, attacking the fentanyl epidemic is different from taking down its predecessors.
"From a Narcotics (Division) standpoint, if we hear or get results back from things saying they're fentanyl, we try to attack those as hard as we can right away, because we know that this is going to kill people, and it's going to kill them fast if we don't do our best to get the source," Sergeant Camacho said.
Because the drug is primarily shipped from overseas, there are no "fentanyl mills" to target.
K9s are unable to detect the drug, because it is equally lethal to them.
"There is no hub. We have to figure out how and where it's coming in, and that's always going to change." Sergeant Bowman said. "So it's going to be a process to learn how to get one step ahead on this one, but we're definitely trying to get there."
Non Emergency Line: (727) 582-6200 | In an Emergency call 911ADA info